Alert archive / Colorado / River Flood Warnings in 2019

River Flood Warning 7, NWS Pueblo, CO

June 21, 2019Pueblo County, Colorado

NWS Pueblo, CO issued this river flood warning at Jun 21, 2019, 10:48 AM MDT for Pueblo County, Colorado. It took effect at Jun 22, 2019, 12:00 AM MDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Jun 21, 2019, 10:48 AM MDT (16:48 UTC)
In effect from
Jun 22, 2019, 12:00 AM MDT
Expired
Jun 25, 2019, 6:13 AM MDT
In force
3 days
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
Minor

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 27 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River near Avondale (ADLC2).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07109500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

560 
WGUS45 KPUB 211648
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pueblo Co
1048 AM MDT Fri Jun 21 2019

...The National Weather Service in Pueblo has issued a Flood Warning 
for the following rivers in Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

.Abundant snowpack melting continues, leading to higher flows along
the Arkansas River. The increased streamflow is expected to cause 
minor flooding near Avondale late tonight through late Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
above the map. 

&&

COC101-220447-
/O.NEW.KPUB.FL.W.0007.190622T0600Z-190624T0600Z/
/ADLC2.1.SM.190622T0600Z.190622T0600Z.190623T1800Z.UU/
1048 AM MDT Fri Jun 21 2019

The National Weather Service in Pueblo has issued a 

* Flood Warning for 
  The Arkansas River Near Avondale.
* from late tonight to late Sunday night.
* At 10:15 AM Friday the stage was 6.9 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage after 
  midnight tonight.
* Impact...At 7.0 feet...Minor Flood. Minor lowland flooding occurs 
  near Avondale.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$
4 follow-up statements
990 
WGUS85 KPUB 221544
FLSPUB
Flood Statement
National Weather Service Pueblo Co
944 AM MDT Sat Jun 22 2019

...The Flood Warning continues for the following rivers in 
Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

.Snowpack melting continues with rain in the forecast this 
afternoon through late tonight, leading to higher flows along
the Arkansas River. Minor flooding is expected to continue near 
Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
above the map. 

&&

COC101-230343-
/O.EXT.KPUB.FL.W.0007.000000T0000Z-000000T0000Z/
/ADLC2.1.SM.190622T1445Z.190623T0600Z.000000T0000Z.UU/
944 AM MDT Sat Jun 22 2019

The Flood Warning continues for
  The Arkansas River Near Avondale.
* until further notice...Or until the warning is cancelled.
* At  9:15 AM Saturday the stage was 7.0 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 7.3 feet by after midnight tonight.
* Impact...At 7.0 feet...Minor Flood. Minor lowland flooding occurs 
  near Avondale.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$
766 
WGUS85 KPUB 231447
FLSPUB
Flood Statement
National Weather Service Pueblo Co
847 AM MDT Sun Jun 23 2019

...The Flood Warning continues for the following rivers in 
Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

.Continued melting from high country snowpack combined with recent 
rainfall will keep flows along the Arkansas River running high and 
fast. Minor flooding is expected to continue near Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
above the map. 

&&

COC101-240246-
/O.CON.KPUB.FL.W.0007.000000T0000Z-000000T0000Z/
/ADLC2.1.SM.190622T1445Z.190623T1430Z.000000T0000Z.UU/
847 AM MDT Sun Jun 23 2019

The Flood Warning continues for
  The Arkansas River Near Avondale.
* until further notice...Or until the warning is cancelled.
* At  8:30 AM Sunday the stage was 7.5 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will remain near 7.4 feet.
* Impact...At 7.0 feet...Minor Flood. Minor lowland flooding occurs 
  near Avondale.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$
234 
WGUS85 KPUB 241551
FLSPUB
Flood Statement
National Weather Service Pueblo Co
951 AM MDT Mon Jun 24 2019

...The Flood Warning continues for the following rivers in 
Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

.Continued melting from high country snowpack combined with recent 
rainfall will keep flows along the Arkansas River running high and 
fast. Minor flooding is expected to continue near Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
above the map. 

&&

COC101-250350-
/O.EXT.KPUB.FL.W.0007.000000T0000Z-190625T1330Z/
/ADLC2.1.SM.190622T1445Z.190624T1430Z.190625T0130Z.UU/
951 AM MDT Mon Jun 24 2019

The Flood Warning continues for
  The Arkansas River Near Avondale.
* until Tuesday morning...Or until the warning is cancelled.
* At  9:30 AM Monday the stage was 7.5 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early this evening.
* Impact...At 7.0 feet...Minor Flood. Minor lowland flooding occurs 
  near Avondale.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$
855 
WGUS85 KPUB 251213
FLSPUB
Flood Statement
National Weather Service Pueblo Co
613 AM MDT Tue Jun 25 2019

...The Flood Warning is cancelled for the following rivers in 
Colorado...

  Arkansas River Near Avondale affecting Pueblo County.

Water levels have decreased on the Arkansas River near Avondale, 
therefore the Flood Warning has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message... 

Stay away from the banks of rivers and streams. During a flood...
saturated banks can easily break off and fall into potentially 
deadly...fast flowing flood water. 

Stay tuned to your National Weather Service in Pueblo for the latest 
information. For the latest hydrologic forecasts and warnings...visit
the National Weather Service in Pueblo at weather.gov/pueblo. You can
link directly to the hydrology page by clicking on Rivers and Lakes 
above the map. 

&&

COC101-251243-
/O.CAN.KPUB.FL.W.0007.000000T0000Z-190625T1330Z/
/ADLC2.1.SM.190622T1445Z.190624T1430Z.190625T0123Z.UU/
613 AM MDT Tue Jun 25 2019

The Flood Warning is cancelled for
  The Arkansas River Near Avondale.
* At  6:00 AM Tuesday the stage was 6.3 feet.
* Flood stage is 7.0 feet.
* Fell below flood stage at  7:23 PM Monday.
* Forecast...The river is expected to be around 6.6 feet by 
  midmorning tomorrow.
* Impact...At 6.5 feet...Damage to irrigation works is possible.

&&

LAT...LON 3829 10441 3829 10434 3827 10425 3820 10425
      3822 10434 3822 10441       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Jun 21, 3:57 AM MDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 21, 3:57 AM MDT, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
357 AM MDT Fri Jun 21 2019

.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Fri Jun 21 2019

Currently...

Impressive moisture gradient was over the region this morning.
Boundary was up along the mtns in El Paso county but then extended
out to la Junta and then southward towards Kim. Dewpoints to the
east of the boundary were in the 40s and 50s while west of the
boundary they were in the 20s. Over the high country it was quite
dry with dwpts in the teens and single digits. Not surprisingly, a
corresponding gradient in temperatures were noted, with 40s and 50s
in El Paso county while over the lower Spanish Peaks region temps
were in the 70s. 60s were noted over most of the rest of the plains.

A large complex of thunderstorms at 3 am were noted over SW NE. This
complex was pushing moisture back towards the southwest into eastern
CO. Low clouds were increasing over a good part of NE and EC CO at
this hour.

Today...

An interesting day is in store for the region. Based on the high res
guidance, the worst of the severe weather should remain just north
of the CWA as run and run of the HRRR has been showing impressive
helicity tracks moving eastward over the Palmer Divide starting
early this afternoon. Cant rule as localized strong/severe storm
affecting extreme northern El Paso county late this afternoon and
early evening, but the rest of the plains will likely not see severe
weather activity today.

A strong cold front should start to blast south across N El Paso
county around 4 pm and will move down the plains during the early
evening hours. Isolated thunderstorms will likely be initiated by
this boundary as it moves south with the best chance of thunder
remaining N of highway 50. Gusty NNE winds will accompany the front
and last a couple of hours after it passes by.

For the mtns, best chance of storms will be generally north of a line
from Creed to Saguache to Rosita and into El Paso county. The
highest pops will be over the central mtns. South of this boundary
it will likely remain dry.

Tonight...

Models are indicating that we will see a low overcast develop over
the plains this evening and this will last into early tomorrow
morning. What is interesting is that the hi res guidance is
insistent on breaking out light precip over all of the plains late
this evening and into the early morning hours. Dont know how much to
believe this, but have introduced light showers over the western 1/2
of the plains tonight.

Storms over the mtns (generally north of the line mentioned above)
will decrease, but not end, over the higher terrain.

Some light snow accums will be possible over Pikes Peak and the
central mtns. \/Hodanish

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM MDT Fri Jun 21 2019

Saturday - Sunday...

Wet and cooler weather expected across southern Colorado this
weekend. A broad upper trough and associated southwesterly upper jet
will slowly push east across the Great Basin and eastern Rockies
Saturday into Sunday morning. Saturday morning, models eject a
shortwave across northwest Colorado and into southeast Wyoming.
The more significant shortwave energy associated with the broader
trough will push into western Colorado during the afternoon,
spreading broad and fairly strong QG forcing for ascent across
most of the state. Meanwhile at the surface, winds will have an
easterly component from the morning through the afternoon in the
wake of the previous evenings frontal passage. As the main trough
accelerates east, a surface low is expected to deepen in northeast
New Mexico and progress east into the TX Panhandle Saturday
evening. This will cause winds over southeast Colorado to
strengthen and shift to northeasterly and then northerly by Sunday
morning, forcing another cold front across the plains by Sunday
early afternoon. TPW across the plains will increase from around
0.75" (near normal) early Saturday afternoon to around 1" Saturday
evening through Sunday morning as abundant moisture wraps around
the surface low. The main trough axis should be out of Colorado by
early Sunday evening.

Now for impacts on southern Colorado weather. The initial wave will
force the development of showers and very isolated thunderstorms
across the northwest half of the state, including the Continental
Divide, Saturday morning. As the main trough axis and associated
forcing shift east, showers and thunderstorms will expand across
most of the forecast area during the afternoon and evening. Degree of
instability will be the limiting factor for severe potential as the
post frontal environment will be cooler with the potential for
cloudy skies. Although surface temperatures will not rise
significantly during the day, abundant moisture along with cooling
temperatures aloft could yield pockets of CAPE between 500 j/kg and
1000 j/kg across much of the plains and I-25 corridor. Shear will be
quite strong given easterly surface winds and the southwesterly jet
overhead. Given strong forcing, abundant moisture, and lack of CIN,
expect scattered to numerous storm coverage, possibly organizing
into a squall line over the plains during the evening. Early storms
will be capable of producing borderline severe hail and damaging
downburst wind gusts. LCLs and LL helicity would also support an
isolated tornado early on. More of a straight line wind threat
should develop later with the transition to a linear mode over the
eastern plains. Thunderstorms may not clear the forecast area until
late Saturday night. SPC includes all of the I-25 corridor and
eastern plains in Marginal Risk for severe on Saturday, which looks
good considering weaker instability but favorable shear.

Late Saturday evening into Sunday morning, low clouds may
redevelop in areas across the eastern plains. With strong forcing
advancing overhead and deep moist air in place, light rain will
be possible. Sunday afternoon, only isolated to scattered
thunderstorms are expected to develop over the high terrain and
eastern plains under residual upper forcing and decreasing
moisture. These storms would be on the weaker side given weak
instability.

With snow levels falling to around 9000 ft Saturday night,
accumulations of an inch or so will be possible across the
mountains, particularly the central mountains and Pikes Peak.

As mentioned, temperatures this weekend will be cooler, with highs
across the plains around 80 on Saturday, and mid 70s on Sunday.
Highs across the high valleys and Colorado Springs will span the 60s.

Monday - Thursday...

Much quieter weather expected for the rest of the extended forecast
period as troughing stays over the Pacific Northwest and ridging
expands over the eastern Rockies. The main weather story will be
warming temperatures, with highs in the 90s expected across the
plains and 80s in Colorado Springs and the high valleys Tuesday
through the end of the week. Given strong heating and just enough
moisture, isolated thunderstorms should develop over the high
terrain each afternoon, with a low chance that any precip makes it
east to the adjacent plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 347 AM MDT Fri Jun 21 2019

ALS...

VFR next 24 hours with gusty SW winds today into this evening.

COS...

Cant rule out a brief low cig early this morning but low clouds
should stay just to the north of COS. If they move in they should be
relatively brief. Otherwise, VFR expected through at least mid
afternoon with SE diurnal winds. Isolated thunder, possibly strong,
will be possible this later this afternoon. A strong cold front will
likely pass the airport around 22-23 UTC with winds shifting to the
north and becoming quite gusty.

A lower cig should develop by 03-04 UTC with conditions becoming
MVFR and likely IFR by the early morning hours. Some light rain
showers will be possible late tonight into tomorrow morning. Cant
rule out some LIFR conditions towards sunrise.

PUB...

VFR through today and this evening. A strong cold front will move
through around 00 UTC. An isolated thunderstorm cant be ruled out
with frontal passage. Winds will get gusty from the north after
fropa.  Low cig will likely develop during the 04-06 UTC time frame
this evening and last into tomorrow morning. MVFR/IFR conditions
will be likely during the early morning hours with some light rain
possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...LINE
AVIATION...HODANISH
Hazardous weather outlook, Jun 21, 5:33 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
533 AM MDT Fri Jun 21 2019

COZ058>089-093>099-221145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
533 AM MDT Fri Jun 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible across northern El
Paso county between 2 pm and 6 pm this afternoon. Large hail up to
ping pong size hail along with wind gusts to 70 mph will be
possible.

A strong cold front will move down the plains late this afternoon
and evening. This front may cause a few thunderstorms to form.
mainly north of highway 50. Wind gusts to 50 mph and small hail will
be possible.

Thunderstorms will occur in the mountains, mainly north of a line
from Creed to Westcliffe. Gusty winds to 45 mph and small hail will
be possible.

All thunderstorms will be capable of producing dangerous cloud to
ground lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are forecast for the
mountains, Interstate 25 corridor, and plains on Saturday. Storms
east of the mountains have the potential to produce large hail,
damaging winds, and an isolated tornado. All storms across the
forecast area may also pose a flash flood threat, particularly
over burn scars and urban areas.

Snow levels will drop to around 9000 feet Saturday evening. Up to
a couple inches of snow accumulation is possible over the central
mountains and Pikes Peak, with other locations seeing trace
amounts.

Isolated to scattered thunderstorms will develop across much of
the forecast area on Sunday, but are not expected to pose a severe
threat.

Monday through Thursday, isolated thunderstorms will develop each
afternoon over the high terrain, with little chance that they will
make it to the lower elevations. Storms during this period will
remain weak.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible across northern El Paso county this afternoon.

34/12

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:52 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jun 21, 5:22 PM MDTSpecial Weather StatementPUBEl Paso38 min

Nearby

River Flood Warnings in Colorado, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.